Long-term consequences of frequent triptan use?

Ask the Clinician Health Pro
  • Full Question:

    I've been dealing with migraines since I was a young adult; about 30 years.  A doctor prescribed Imitrex in 1998. It was like a miracle for me; especially after realizing how many days and events I'd previously missed or if present, could not fully enjoy due to migraine and accompanying symptoms. Needless to say I've tried many over the counter medications and "preventive" prescriptions with no remarkable result. A large concern now is that the need for Imitrex is frequent; 5 times a week plus or minus as it is typically the only drug to help relieve the headache, as well as, other symptoms such as nausea, distracted/disorganized feeling, sensitivity to stimuli. I also take tylenol, advil, fioricet and tramadol, as needed.( trying to alternate hoping to lessen chance for rebound headaches).

    Add This Infographic to Your Website or Blog With This Code:

     

    Are there long term complications that could result from long-term/frequent use of a triptan? What about any type of circulation problem or problems with memory/word recall? One doctor determined I had Raynaud's (right affected more than left) though He was puzzled when I reported I never smoked a day in my life. I feel like my brain doesn't work as well as it should, I'm only 48. In your opinion could it be the migraine condition or the medication?

     

    I appreciate any advice you can give, Kathy.

     

    Full Answer:

    Dear Kathy;

     

    There's now enough evidence to say that alternating medications to lessen the chance of medication overuse headache (rebound) generally does not work. You can find more information on this in Medication Overuse Headache: When the Remedy Backfires. On the second page of the article, you'll find:

    8.2.6 Medication-overuse headache attributed to combination of acute medications
    Intake of any combination of ergotamine, triptans, analgesics and/or opioids on 10 or more days/month on a regular basis for more than 3 months without overuse of any single class alone.

    As for long-term consequences of frequent triptan usage, there really isn't much data available because triptans aren't meant to be used that frequently. In the prescribing information for Imitrex and the other triptans says: "The safety of treating an average of more than 4 headaches in a 30-day period has not been established."

     

    Another issue is that newer research indicates that any use of opioids (tramadol) or barbiturates (the butalbital in Fioricet) for Migraines can make matters worse rather than better. It's been shown that any use of barbiturates or opioids and frequent use of triptans and NSAIDs are associated with increased risk of transformed Migraine. For more information on this, please take a look at Transformed Migraine - Risk Increased by Some Medications.

     

    More research is needed on this, but there is now some evidence that Migraine may be a progressive disease. You can read more on this in Is Migraine a Progressive Brain Disease?.

     

    In short, it's not really possible for anyone to guess via the Internet if the triptans or the disease are causing the problems you describe. The best advice we can give you is to seek care with a good Migraine specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

     

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated August 16, 2010.

Published On: August 16, 2010